Treatment Roundup: August & September

Aug 1 – 7 weeks post chemo, Saturday after Rad 15

Maybe the sinus infection is going and that fatigue is ramping down – I was feeling more alert and energetic last night. This morning somewhat more tired – maybe the radiation fatigue is ramping up? Gah. I have work to do!

Aug 3 – 7 weeks post chemo, Rad 16

Monday morning: A few twinges in the surgery site, occasionally feels as if someone is running a hot wire in there.

Post-radiation: Ow, fuck. Throbbing.

Aug 6 – 8 weeks post chemo, Rad 19

Finished the Cipro Monday, right maxillary still feels very wet and congested. Having near-constant headaches.

Aug 8 – 8 weeks post chemo, Rad 20 (yesterday)

 


Realized last night that, as I suspected, the sinus infection is not gone. Damnit. I had just gotten my radiation schedule worked around so I could attend IDF and a team meeting in SF week after next, in hopes I would actually have the energy to do so. With a still-raging infection, that seems less likely (I did manage OOW with an even worse infection, five years ago, but it wasn’t fun, and at the time I lived close to Moscone Center).
My eyebrows may be coming in thicker than they’ve ever been before, though for the moment still too short to look that way. Lashes rapidly growing long and thick (thanks to Lumigan, I suspect), but blonde on the right side (as before), so my left eye looks darker.

 

 

Aug 15 – 9 weeks port chemo, Rad 25 yesterday

Saw Dr L this week for monthly chemo checkup, blood levels normal, all is well. “Can I travel?” I asked. “Yes.” In radiation yesterday, Dr P also agreed that I can travel. My right breast is slowly becoming brown and freckled, as if I’d been tanning. Occasional twinges of pain in the tumor site, but really nothing much. The remaining problem is still the sinuses. Still feel congested, tired, and headachy, and occasionally getting nasty green stuff out of one side or the other. Dr J prescribed a gentomycin rinse (I think we tried that 5 years ago, too). Until that arrives, I’m doing a plain saline rinse twice a day. Not sure if that is helping or just making me feel waterlogged.

 

 

 

Aug 28

Last radiation treatment was yesterday. My right breast is noticeably darker than the left, and the tip of the nipple is darkened and cracked, like dried-out mud. There’s a ring of darkened follicles around the areola, Dr Wong said that was due to edema. But… not much redness, no blisters, and very little pain, just occasional twinges deep in the breast at the tumor site where all the radiation was targeted. (I later learned that I might feel such twinges occasionally for as long as three years!) I am very tired, though not nearly as much as at the end of the chemo. Dr said I will start to feel better in about a week – so should be on the upswing in time for my trip to Stockholm a week from tomorrow.

 

Aug 31

Still tired. Muscles and joints seem to overreact to any walking or standing I do – end up in terrible pain. Yoga helps, but not always enough. Neuropathy still a factor. Either my feet are freezing, or I have surging, burning, tingling sensations. One or the other.

 

Sept 3

Thought I was starting to feel less fatigued yesterday, but today I’m flattened. Allergies are bad – eyes burning, nose running, congested. Learned that “post-chemo rheumatism” exists, and might explain the terrible joint and muscle pains I’m getting sometimes, with or without exercise.

 

 

 

Sept 17

Just back from the oncologist to start tamoxifen (as soon as the pharmacy sends it to me). Apparently I can expect a mixed bag with that. I’ve been having migraines lately and lots of hot flashes. He said he’s seen tamoxifen actually help with the migraines (surprising, since in menopause they are caused by tapering estrogen – which the tamoxifen aims to kill off completely). The hot flashes could get worse, but are currently so bad that I may not notice! I’m waking up 3-4 times a night with them, plus getting them throughout the day. Can’t keep my body temperature comfortable for any length of time (which made being at the office even harder – at least at home I can adjust whatever I need to).

My GP suggested I try Effexor, an anti-depressant which is known to reduce hot flashes. Mixed reports on various possible side effects of that. Research seems to be conflicting. In any case, I won’t start that til a month after I start the tamoxifen, and get used to the side effects from that, so I’ll know what new side effects it causes and can then decide whether I want to keep using it or not.

 

 

Sept 27

Started tamoxifen a few days ago. I had already been waking up every two hours – in other words, no noticeable change there. Mood is definitely affected: was feeling down last night.
Side effects… there are still so many. Neuropathy has not gotten better, possibly worse: burning, rushing sensations in my feet, especially at night. Sometimes pain in some toes. My feet are icy a lot of the time, when not burning.
Muscle and joint pain continue, not improved by exercise of any kind (though yoga sometimes helps eg with tight hamstrings). My upper arms hurt sometimes for no apparent reason (ie not necessarily on days I do sun salutes).
Still plenty of fatigue, very frustrating as I have so much to do – that I want to do! – at work.
Eyebrows are falling out again. Maybe lashes as well – they don’t look thin yet, but I’ve had a couple of incidents of something getting into my eye and being hard to get out again, which might be lashes.
Trying to figure out the effects on tamoxifen over the day, depending on when I take it. Woke up in a decent mood, took it around 9. By 1 I’m irritable and sad.

Sept 29

Maybe the mood effects will pass quickly – so far today I have been in a decent mood (in spite of waking up at 5:15 am for a meeting – I went back to sleep afterwards until 830).
Saw Dr Patel for a radiation follow-up. He says to moisturize the area daily to avoid “retraction” of the skin, which could cause my boobs to become noticeably uneven.
He also said I should postpone my next mammogram until Nov or Dec because sooner it would be painful and the area that most needs looking at (the tumor site) will still be inflamed. And I should go ahead and get the port removed as I do not need it, and psychologically it signals an end of treatment.
Saw Dr T and have the port removal scheduled for next week.

Summary

The skin effects of radiation were not nearly as bad as I’d been led to fear, but fatigue was/is definitely a factor. And there are more ongoing side effects of chemo still in play – my “quality of life is affected,” as they say.


my breast cancer story (thus far)

Leave a Reply